Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Springfield, MO

April 3, 2001Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2001, 10:35 AM CDT for Benton County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 10:35 AM CDT (15:35 UTC)
Expired
Apr 3, 2001, 11:00 AM CDT
In force
25 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:40 AM CDTHail 1Windsor, MO
Apr 3, 10:56 AM CDTHail 1Ionia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 8:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 031536
SVRSGF
MOC015-031600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 1100 AM CDT

* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WINDSOR...MOVING EAST AT 45 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF
  QUARTERS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COLE CAMP BY 1055 AM CDT.

THE TOWNS OF BRANDON...IONIA AND MORA ARE ALSO IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FPROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3857 9364 3840 9357 3841 9309 3868 9306

JLT/DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:04 AM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 3:04 AM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT MON APR 2 2001

MONITORING SCATTERED CONVECTION OVER NORTHERN AND CENTRAL ZONES
THIS MORNING NORTH OF WARM FRONT THAT EXTENDS FROM PARSONS KANSAS TO
OSAGE BEACH. LOW LEVEL JET HAS PICKED UP OVER THE LAST FEW HOURS AS
LAMONT OK PROFILER WINDS HAVE INCREASED TO AROUND 50 KTS. LATEST
SURFACE ANALYSIS SHOWS 65+ DEWPOINTS HAVE MADE IT MO/OK BORDER.

AVN SEEMS TO HAVE THE BEST HANDLE ON WARM FRONT LOCATION...AND 0.10
INCH QPF LINES UP WELL WITH GOING CONVECTION. WARM FRONT IS PROGGED
TO MEANDER ACROSS THE FORECAST AREA TODAY...AS VORT MAX OVER
NORTHERN OK MOVES ACROSS THE REGION. STRONG 700 MB THERMAL ADVECTION
CONTINUES WITH FORECAST TEMP AROUND 6 DEG. C BY 00Z. HOWEVER...WITH
DEWPOINTS AROUND 60F...AND AFTERNOON TEMPS OVER 70F...ONLY MINIMAL
CINH AND CAPES AROUND 1700. MID LEVEL LAPSE RATES STEEPEN THROUGH
00Z...APPROACHING 8 DEG C/KM OVER OUR SOUTHWEST ZONES. WILL CONTINUE
POPS THROUGH THIS EVENING...WITH HIGHEST POPS NORTH OF WARM
FRONT.

FROM WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE BUILDS OVER THE
CENTRAL U.S. AS WARM FRONT LIFTS NORTH OF THE AREA. BETTER SHORTWAVE
ENERGY AND LOW LEVEL THERMAL ADVECTION ALSO GETS DISPLACED
NORTHWARD. THEREFORE...WILL BACK OFF ON POPS UNTIL FRIDAY EVENING
WHEN LONG WAVE TROUGH PROPOGATES ACROSS THE CENTRAL PLAINS...WITH
NEGATIVE TILT.

WILL CONTINUE POPS THROUGH SATURDAY MORNING AS PER GOING
FORECAST...WITH SIGNIFICANT DRYING THEREAFTER.

FWC NUMBERS LOOK A BIT COOLISH...SO WILL FAVOR THE MAV...WHICH IS
PRETTY CLOSE TO WHAT WE HAVE GOING.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Special weather statement, Apr 3, 5:57 AM CDT, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT TUE APR 3 2001

...STRONG THUNDERSTORMS POSSIBLE THIS MORNING AND AFTERNOON ACROSS
SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

A WARM FRONT...EXTENDING FROM FORT SCOTT KANSAS TO FORT LEONARD
WOOD...WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS MORNING AND
AFTERNOON...AND INTERACT WITH THE WARM FRONT...TO PRODUCE SHOWERS
AND THUNDERSTORMS.

THE AIRMASS OVER THE REGION WILL REMAIN SLIGHTLY TO MODERATELY
UNSTABLE THROUGH THE DAY...LEADING TO THE POSSIBILITY OF HAIL WITH
THE STRONGEST STORMS.  STORM OUTFLOW COULD BECOME STRONG ENOUGH
TO PRODUCE WIND GUSTS TO 60 MPH...WITH STORMS THAT DEVELOP DURING
THE AFTERNOON.

SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR WEATHER
CONDITIONS THROUGH THE DAY).

.OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL OVERSPREAD THE
REGION...DECREASING THE THREAT OF THUNDERSTORMS.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:02 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Apr 3, 12:05 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan40 min
Apr 3, 12:13 PM CDTFlash Flood WarningSGFMorgan3 hr
Apr 3, 12:26 PM CDTSevere Thunderstorm WarningSGFCamden49 min
Apr 3, 12:42 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Apr 3, 12:48 PM CDTSevere Thunderstorm WarningSGFMaries42 min
Apr 3, 1:30 PM CDTSevere Thunderstorm WarningSGFPhelps45 min
Apr 3, 1:58 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster47 min
Apr 3, 2:28 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright62 min
Apr 3, 2:41 PM CDTSevere Thunderstorm WarningSGFWebster34 min
Apr 3, 3:14 PM CDTTornado WarningSGFWright31 min
Apr 3, 3:36 PM CDTTornado WarningSGFDouglas24 min
Apr 3, 3:40 PM CDTSevere Thunderstorm WarningSGFTexas35 min
Apr 3, 3:58 PM CDTTornado WarningSGFDouglas, Howell62 min
Apr 3, 4:53 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.